, Volume 74, Issue 2, pp 574–588 | Cite as

Randomized Approximation for the Set Multicover Problem in Hypergraphs

  • Mourad El Ouali
  • Peter MunstermannEmail author
  • Anand Srivastav


Let \(b\in {\mathbb {N}}_{\ge 1}\) and let \({\mathcal {H}}=(V,{\mathcal {E}})\) be a hypergraph with maximum vertex degree \({\varDelta }\) and maximum edge size \(l\). A set \(b\)-multicover in \({\mathcal {H}}\) is a set of edges \(C \subseteq {\mathcal {E}}\) such that every vertex in \(V\) belongs to at least \(b\) edges in \(C\). \({\textsc {set }}\, b\text {-}{\textsc {multicover}}\) is the problem of finding a set \(b\)-multicover of minimum cardinality, and for \(b=1\) it is the fundamental set cover problem. Peleg et al. (Algorithmica 18(1):44–66, 1997) gave a randomized algorithm achieving an approximation ratio of \(\delta \cdot \big (1-\big (\frac{c}{n}\big )^\frac{1}{\delta }\big )\), where \(\delta := {\varDelta }- b + 1\) and \(c>0\) is a constant. As this ratio depends on the instance size \(n\) and tends to \(\delta \) as \(n\) tends to \(\infty \), it remained an open problem whether an approximation ratio of \(\delta \alpha \) with a constant \(\alpha < 1\) can be proved. In fact, the authors conjectured that for any fixed \({\varDelta }\) and \(b\), the problem is not approximable within a ratio smaller than \(\delta \), unless \({\mathcal {P}}={\mathcal {NP}}\). We present a randomized algorithm of hybrid type for \({\textsc {set }}\, b\text {-}{\textsc {multicover}}\), \(b \ge 2\), combining LP-based randomized rounding with greedy repairing, and achieve an approximation ratio of \(\delta \cdot \left( 1 - \frac{11({\varDelta }- b)}{72l} \right) \) for hypergraphs with maximum edge size \(l \in {\mathcal {O}}\left( \max \big \{(nb)^\frac{1}{5},n^\frac{1}{4}\big \}\right) \). In particular, for all hypergraphs where \(l\) is constant, we get an \(\alpha \delta \)-ratio with constant \(\alpha < 1\). Hence the above stated conjecture does not hold for hypergraphs with constant \(l\) and we have identified the boundedness of the maximum hyperedge size as a relevant parameter responsible for approximations below \(\delta \).


Combinatorial optimization Approximation algorithms  Randomized algorithm Hypergraphs Set cover and set multicover 


  1. 1.
    Alon, N., Spencer, J.: The Probabilistic Method, 2nd edn. Wiley, New York (2000)CrossRefzbMATHGoogle Scholar
  2. 2.
    Bar-Yehuda, R.: Using homogeneous weights for approximating the partial cover problem. J. Algorithms 39(2), 137–144 (2001)CrossRefMathSciNetzbMATHGoogle Scholar
  3. 3.
    Berman, P., DasGupta, B., Sontag, E.: Randomized approximation algorithms for set multicover problems with applications to reverse engineering of protein and gene networks. Discrete Appl. Math. 155(6–7), 733–749 (2007)CrossRefMathSciNetzbMATHGoogle Scholar
  4. 4.
    Chvátal, V.: A greedy heuristic for the set covering problem. Math. Oper. Res. 4(3), 233–235 (1979)CrossRefMathSciNetzbMATHGoogle Scholar
  5. 5.
    El Ouali, M., Fohlin, H., Srivastav, A.: An Approximation Algorithm for the Partial Vertex Cover Problem in Hypergraphs. J. Comb. Optim. (2014). doi: 10.1007/s10878-014-9793-2
  6. 6.
    El Ouali, M., Fohlin, H., Srivastav, A.: A randomised approximation algorithm for the hitting set problem. Theor. Comput. Sci. 555, 23–34 (2014)CrossRefzbMATHGoogle Scholar
  7. 7.
    Feige, U., Langberg, M.: Approximation algorithms for maximization problems arising in graph partitioning. J. Algorithms 41(2), 174–201 (2001)CrossRefMathSciNetzbMATHGoogle Scholar
  8. 8.
    Frieze, A., Jerrum, M.: Improved Approximation Algorithms for MAX \(k\)-CUT and MAX BISECTION. Algorithmica 18, 67–81 (1997)CrossRefMathSciNetzbMATHGoogle Scholar
  9. 9.
    Gandhi, R., Khuller, S., Srinivasan, A.: Approximation algorithms for partial covering problems. J. Algorithms 53(1), 55–84 (2004)CrossRefMathSciNetzbMATHGoogle Scholar
  10. 10.
    Habib, M., McDiarmid, C., Ramirez-Alfonsin, J., Reed, B.: Probabilistic Methods for Algorithmic Discrete Mathematics, pp. 195–248. Springer Berlin Heidelberg (1998)Google Scholar
  11. 11.
    Hall, N.G., Hochbaum, D.S.: A fast approximation algorithm for the multicovering problem. Discrete Appl. Math. 15, 35–40 (1986)CrossRefMathSciNetzbMATHGoogle Scholar
  12. 12.
    Halperin, E.: Improved approximation algorithms for the vertex cover problem in graphs and hypergraphs. SIAM J. Comput. 31(5), 1608–1623 (2002)CrossRefMathSciNetzbMATHGoogle Scholar
  13. 13.
    Hochbaum, D.S.: Approximation algorithms for the set covering and vertex cover problems. SIAM J. Comput. 11(3), 555–556 (1982)CrossRefMathSciNetzbMATHGoogle Scholar
  14. 14.
    Jäger, G., Srivastav, A.: Improved approximation algorithms for maximum graph partitioning problems. J. Comb. Optim. 10(2), 133–167 (2005)CrossRefMathSciNetzbMATHGoogle Scholar
  15. 15.
    Johnson, D.S.: Approximation algorithms for combinatorial problems. J. Comput. Syst. Sci. 9, 256–278 (1974)CrossRefzbMATHGoogle Scholar
  16. 16.
    Krivelevich, J.: Approximate set covering in uniform hypergraphs. J. Algorithms 25(1), 118–143 (1997)CrossRefMathSciNetzbMATHGoogle Scholar
  17. 17.
    Lovász, L.: On the ratio of optimal integral and fractional covers. Discrete Math. 13(4), 383–390 (1975)CrossRefMathSciNetzbMATHGoogle Scholar
  18. 18.
    Peleg, D., Schechtman, G., Wool, A.: Randomized approximation of bounded multicovering problems. Algorithmica 18(1), 44–66 (1997)CrossRefMathSciNetzbMATHGoogle Scholar
  19. 19.
    Khot, S., Regev, O.: Vertex cover might be hard to approximate to within 2-epsilon. J. Comput. Syst. Sci. 74(3), 335–349 (2008)CrossRefMathSciNetzbMATHGoogle Scholar
  20. 20.
    Vazirani, V.V.: Approximation Algorithms. Springer, Berlin (2003)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  • Mourad El Ouali
    • 1
  • Peter Munstermann
    • 1
    Email author
  • Anand Srivastav
    • 1
  1. 1.Department of Computer ScienceChristian-Albrechts-UniversitätKielGermany

Personalised recommendations